in ,

Signs of Excess Serotonin

Serotonin is an essential neurotransmitter that helps balance mood and is often linked to feelings of happiness. Nevertheless, excess serotonin can be dangerous and can be fatal

Serotonin is an essential neurotransmitter that helps balance mood and is often linked to feelings of happiness. Nevertheless, excess serotonin can be dangerous and can be fatal. Some medications can lead to excess serotonin in one’s body, causing a condition known as serotonin syndrome.

What Are The Functions of Serotonin?

Serotonin is a neurotransmitter found in the central nervous system, digestive tract, and blood platelets.  Serotonin helps in:

  • Balancing mood
  • Enhancing memory
  • Influencing sexual urge
  • Enhancing quality of sleep
  • Regulation appetite
  • Helps in digestion and other processes in the body

Since serotonin mostly impacts mood and other bodily functions, it is targeted by certain antidepressants such as selective serotonin reuptake inhibitors (SSRIs). These antidepressants increase the levels of serotonin in the brain. SSRIs are believed to be the most effective treatment of depression, anxiety, panic disorders, and obsessive-compulsive disorder.

Can Serotonin Be Toxic?

Serotonin toxicity or serotonin syndrome is a life-threatening condition that occurs due to excessive serotonin in the brain. This condition is mainly caused by taking two or more medications that increase serotonin levels in the central nervous system. Excess serotonin can be caused by:

  • Certain types of antidepressants
  • Illicit drugs that may include ecstasy, cocaine, amphetamines, and lysergic acid diethylamide (LSD)
  • Some cold medications
  • Triptan migraine medication
  • Anti-nausea medications
  • Herbal supplements like ginseng, St.John’s wort, and nutmeg

Serotonin and norepinephrine reuptake inhibitors (SNRIs), selective serotonin reuptake inhibitors (SSRIs), and monoamine oxidase inhibitors (MAOIs) are types of antidepressants medication that can cause serotonin syndrome. These medications are prescribed to patients with depression and anxiety disorders such as panic disorder.

Signs of Excess Serotonin

People may experience symptoms of too much serotonin after taking too much serotonin-increasing medication or when they take more than one type of antidepressant. Symptoms of serotonin toxicity may include:

  • Increased reflexes
  • Fever
  • Speedy heart rate
  • Extreme agitation
  • Coma
  • Seizures
  • High blood pressure
  • Nausea, diarrhea, and vomiting

Symptoms of serotonin toxicity may manifest within minutes, a few hours, or up to 24 hours after taking or elevating the dose of medication. Most people who experience symptoms of too much serotonin seek emergency medical help within six hours. It’s important to seek help from a medical professional immediately if you or your loved one start to experience symptoms of serotonin syndrome.

How Common Is Serotonin Syndrome?

With about 13% of America’s being under antidepressant medication, most people may be at risk of developing serotonin syndrome. But, most people who take antidepressants do not experience this condition. It’s still not clear if factors like race, gender, age, among others, can increase the risk of developing serotonin syndrome.

According to history, only a few people experience this condition, only some thousand per year. Only 8,000 individuals were diagnosed with excess serotonin in 2004, the most current year with data on how common serotonin is. However, researchers confessed that this statistic might be an underestimation since mild cases are undiagnosed or are not reported. But this should not be something to worry about for people taking antidepressants since most people do not experience any symptoms related to serotonin toxicity.

Excess Serotonin and Anxiety

Though SSRIs may be prescribed to treat anxiety, some research suggests that excess serotonin may cause anxiety disorders such as panic disorder and social anxiety disorder. Studies show that too much serotonin may interfere with fear centers in the brain leading to anxiety symptoms.

Treatment For Serotonin Syndrome

Mostly, serotonin syndrome can be resolved within 24 hours. However, this depends on the severity of the case. Treatment can be as simple as stopping the medication, causing an increase in serotonin. Mild symptoms can easily be resolved by ceasing the medication. In severe cases, the individual should seek medical help as soon as possible.

For instance, a severely depressed person affected by antidepressants should seek advice from their doctor so that they can conclude on the way forward. In such a case, the doctor might not advise on stopping the medication but might reduce the medication dosage.

If there can be no compromise on the medication dosage, the doctor will monitor the patient for any worsening symptoms. If the individual is experiencing complications such as high temperature, high blood pressure, delirium, or unstable heart rate, supportive interventions in a hospital might be required. These interventions may include:

  • Temperature control: Methods such as cooling blankets may be used to control fever.
  • High blood pressure and heart rate control: In high heart rate and high blood pressure cases, control medication may be required. On the other hand, if the patient is experiencing low blood pressure, the individual might be prescribed medication to raise the blood pressure.
  • Hydration: High body temperature and sweating may cause dehydration. Intravenous fluids can be used to prevent dehydration.
  • Sedation: Extreme agitation and muscle rigidity can be controlled with Benzodiazepines.
  • Cyproheptadine: This is a type of antihistamine that can reduce serotonin production in the body. It may help reduce the severity of symptoms linked with serotonin toxicity.

How to Prevent Serotonin Syndrome (Excess Serotonin)

While it might be hard to prevent serotonin syndrome, you can be safe by simply being alert to any negative reaction caused by the medication. Ensure that you talk to your doctor about every medication you are currently taking, whether prescribed, over-the-counter, or supplements.

If you are not sure if the medication you are taking may impact your serotonin levels, consult your doctor on the probability of developing serotonin syndrome. If you are taking medication that affects your serotonin levels and start experiencing any symptoms related to serotonin toxicity, seek immediate medical help.

Remember that even natural supplements can be dangerous, especially if you are under medication that affects your serotonin levels. If you are currently taking medication that impacts your serotonin, ensure that you talk to your doctor before taking any supplement or medication.

What do you think?

1.7k Points
Upvote Downvote
Samuel Njoroge

AUTHOR: Samuel Njoroge

Samuel (he/him) is a freelance writer, blogger, copywriter, and marketer. And a career spanning three years and enjoys crafting error-free content that increases subscriptions and sales. Samuel excels in mental health, self-improvement, technology, and marketing topics.